Iowa, 2002

Damaging Wind in Iowa, June 7, 2002

June 7, 2002 · NWS DMX · 1 event in 1 county or zone

During the late evening hours another round of thunderstorms moved east out of Nebraska and South Dakota. Once again the storms weakened as they headed east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

During the late evening hours another round of thunderstorms moved east out of Nebraska and South Dakota. Once again the storms weakened as they headed east. One storm remained severe and produced 64 MPH winds in Palo Alto County at Mallard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 7, 12:58 PM CST, 10 hours 15 minutes earlier.

Area forecast discussion, Jun 7, 12:58 PM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
158 PM CDT FRI JUN 7 2002

MAIN FCST PROB WIL BE WITH THE FNT SLIPPING INTO NRN IA AND HOW FAR
TO BRING TSRA S TNGT.  SWODY1 WUD APPEAR TO BE A BIT FAR SE, BUT
TREND IS GUD BASED STLT PIX.  NEW SWOMCD SUMS IT UP WELL.  OTR PROB
IS WITH TEMPS THRU MON.  WL GO ABV GUID.  WITH CAP IN PLACE THRU
MUCH OF MON, DONT XPCT MUCH DVLPMT.  WL NEED TO WATCH MSTR/COOLING
SLIPPING IN FM THE SE HWVR.  BEST CHC OF RAIN STILL LKS LIKE VRY
LATE MON THRU ERY WED.  COOLING ADVTZD ON MRF PROB A BIT AGRESSIVE,
BUT TREND MOST LKLY CORRECT GIVEN SUPPORT OF GEM AND STATE OF EPO.

.DSM...NONE
MS JUN 02

In the hours before

Special weather statement, Jun 7, 5:30 PM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT FRI JUN 7 2002

.THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...NORTHWEST
OF A LINE FROM ATLANTIC TO WATERLOO. STRONG THUNDERSTORMS HAVE
DEVELOPED IN ADVANCE OF A COLD FRONT OVER NORTHWEST IOWA. THESE
STORMS WILL SLOWLY PUSH EAST ACROSS THE NORTH AND NORTHWEST PORTION
OF THE STATE. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
STRAIGHT LINE WINDS WITH A SECONDARY LARGE HAIL THREAT. THE TORNADO
THREAT APPEARS TO BE QUITE LOW DUE TO VERY HIGH CLOUD BASES. THIS
SITUATION COULD SUPPORT WEAK SHORT LIVED GUSTNADOES ON THE LEADING
EDGE OF THE STORMS. THE STORMS SHOULD WEAKEN LATER THIS EVENING AND
OVERNIGHT AS THEY MORE EAST INTO MORE STABLE AIR.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-081100-
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND MASON CITY
620 PM CDT FRI JUN 7 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                      NONE
  DAMAGING WINDS (58+ MPH)     MODERATE         630 PM TO 2 AM
  LARGE HAIL (3/4+)           MODERATE         630 PM TO 2 AM
  FLASH FLOODING               LOW              830 PM TO 4 AM

* SPOTTER ACTIVATION OUTLOOK
  TODAY...NOT EXPECTED.
  TONIGHT...MODERATE.
  SATURDAY...NOT EXPECTED.

IAZ023>028-033>039-044>047-057>059-081100-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD-
DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-
POCAHONTAS-SAC-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...BOONE...CARROLL...DENISON...FORT DODGE...
IOWA FALLS...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
620 PM CDT FRI JUN 7 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                      NONE
  DAMAGING WINDS (58+ MPH)     LOW               AFTER 10 PM
  LARGE HAIL (3/4+)           LOW               AFTER 10 PM
  FLASH FLOODING               NONE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...NOT EXPECTED.
  TONIGHT...LOW.
  SATURDAY...NOT EXPECTED.

IAZ048>050-060>062-070>075-081>086-092>097-081100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-
TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...
MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA AND PELLA
620 PM CDT FRI JUN 7 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

NO SIGNIFICANT WEATHER IS EXPECTED TODAY...TONIGHT...OR SATURDAY

* SPOTTER ACTIVATION OUTLOOK
  TODAY...NOT EXPECTED.
  TONIGHT...NOT EXPECTED.
  SATURDAY...NOT EXPECTED.

KINNEY

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Local storm report, Jun 7, 5:49 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
649 PM CDT FRI JUN 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    2 N ESTHERVILLE           IA   70 MPH TSTM GUST
06/07/02   EMMET                          REPORTED BY KICD RADIO.
Special weather statement, Jun 7, 6:49 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT FRI JUN 7 2002

IAZ004>007-015-080149-

...SEVERE THUNDERSTORM WATCH #396 THAT WAS IN EFFECT FOR THE COUNTIES
OF...

  EMMET                 KOSSUTH               PALO ALTO
  WINNEBAGO             WORTH

HAS BEEN CANCELLED.

BOKSA

The radar

The Des Moines radar (KDMX), 155 km away, was scanning. The volume nearest the first event began at 05:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palo Alto

When
June 7, 11:13 PM CST
Where
Palo Alto County, Mallard
Measured
56 kt (64 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.933, -94.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294226.